Injection Drug Use and Wound Botulism

People who inject illicit drugs have a risk for getting wound botulism (“BOT-choo-liz-um”), a serious illness that can be life-threatening. Your risk of getting wound botulism increases if you inject illicit drugs, especially black tar heroin, under your skin (“skin popping”) or into your muscle (“muscle popping” or “muscling”).

Wound botulism is a rare but serious illness that happens when a germ called Clostridium botulinum gets into a wound and makes a toxin. This toxin attacks your body’s nerves, which can make it hard to breathe and can cause muscle weakness and even death. If you get wound botulism, you will need medicine called antitoxin. The antitoxin can stop the toxin from causing more harm, but it can’t undo the damage already done. Even after receiving antitoxin, you might need to stay in the hospital for several weeks or even months before you recover enough to go home.

If you get wound botulism and don’t get medical treatment, you might die. If you have symptoms of wound botulism, see a doctor or go to an emergency room immediately.

What to Watch For

Symptoms of wound botulism usually appear several days after injecting contaminated drugs rather than immediately. That’s because it takes several days, or even a couple of weeks, for the germs to multiply in the body and produce the toxin.

Some of the symptoms you might have are:

  • Double vision
  • Blurred vision
  • Drooping eyelids
  • Slurred speech
  • Difficulty swallowing
  • A thick-feeling tongue
  • Dry mouth
  • Muscle weakness

As the disease gets worse, you may develop more symptoms, such as:

  • Difficulty breathing
  • Paralysis

You can get wound botulism even if the injection site doesn’t look infected.

If you or someone you know has symptoms of botulism, see a doctor or go to the emergency room immediately. If you do not, your symptoms may continue to get worse and can even be life-threatening. It is important to get medical care as quickly as possible, because the antitoxin and other treatments work better the earlier they are given.

Some symptoms of wound botulism can look like symptoms of opioid overdose, such as slurred speech or inability to talk, weakness, and trouble breathing. Opioids are painkilling drugs, such as oxycodone (“OxyContin”), oxymorphone (“Opana”), hydrocodone (as in Vicodin), and hydromorphone (“Dilaudid”), as well as heroin.

Naloxone, also known as Narcan®, can reverse the effects of an opioid overdose if given in time, but it will not reverse the symptoms of botulism. If you or someone you know gets treatment with Naloxone, but still has symptoms of botulism, see a doctor or go to the emergency room immediately.

When you seek medical care, be direct and honest with your medical providers. Tell them about any drugs you have used in the past two weeks and how you used them. It can be easy to mistake wound botulism for other, more common illnesses. Your doctor needs to know if you use injection drugs, so you can be diagnosed and treated quickly and correctly.

How injecting heroin can give you botulism

hypodermic needles

Every year in the United States, about 20 people are diagnosed with wound botulism. Most get it from skin popping or muscle popping black tar heroin. We don’t know how black tar heroin gets contaminated with the germ that causes botulism. Because the germ lives in soil, it might get into heroin when the drug is produced or transported, when it is cut or mixed with other substances, when it is prepared for use, or through some other way. Drug-use equipment (“works”) used to prepare or inject contaminated drugs might also spread the botulism germs to anyone who uses it.

Key facts:

  • You cannot see the germ that causes botulism. Contaminated drugs do not look different from non-contaminated drugs. Lab testing is the only way to tell if your drugs are contaminated with the germ that causes botulism.
  • Heating (“cooking”) heroin will not kill the botulism germ. It takes special conditions to kill this germ.
  • You cannot get botulism from another person. It is not contagious. But if you share contaminated heroin or equipment (“works”) with another person, both of you might get botulism.

How to Stay Safe

You can prevent wound botulism by not injecting illicit drugs. If you are ready to quit using, there are resources to help you succeed:

  • Call the national help line 24/7 at 1-800-662-HELP (1-800-662-4357)
  • Find a treatment centerExternal near you
  • Find a doctorExternal experienced in treating drug addiction. They may discuss different options that can help you quit, such as counseling, peer support groups, and medicine called buprenorphine.

If you can’t or don’t want to stop using right now, don’t share needles or works. Always use safe injection practices. CDC’s HIV Risk Reduction Tool provides information on the safe injection practices you can do to protect yourself and others if you use needles.

We don’t know if using safe injection practices can prevent botulism, but injecting safely can prevent many other infections, such as HIV and hepatitis C virus infection. Reduce your chance of getting a serious illness by using clean needles and equipment and cleaning your skin before you inject.